Kansas, 2016

Tornado and Flash Flooding in Kansas, April 26 to 27, 2016

April 26 to 27, 2016 · NWS ICT · 73 events in 9 counties and zones

The Southern and Central Plains were targets for a widespread, significant severe thunderstorm outbreak from early in the afternoon until late that night. All products of severe thunderstorms were forecast: Destructive hail, damaging winds and tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$630,000
Crop damage
None recorded
Events
73

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

The Southern and Central Plains were targets for a widespread, significant severe thunderstorm outbreak from early in the afternoon until late that night. All products of severe thunderstorms were forecast: Destructive hail, damaging winds and tornadoes. In South-Central Kansas the 2 greatest dangers, by far, were large hail and flash floods that resulted from 2 to 4 inches of rain that overwhelmed much of the Wichita Metro Area in only 2 to 3 hours. As the severe thunderstorms invaded Southeast Kansas late that evening, damaging, and times destructive, winds became by far the greatest threat, reaching around 80 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 26, 12:16 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Apr 26, 12:16 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
116 PM CDT TUE APR 26 2016

.UPDATE...
ISSUED AT 112 PM CDT TUE APR 26 2016

MAIN FORECAST CHANGE IS TO LESSEN THE STRONG/VIOLENT LONG-TRACK
TORNADO POTENTIAL.

EXPECTING STORMS TO INITIATE BETWEEN 2-4PM...AS LARGE SCALE
ASCENT EVIDENT ON SATELLITE IMAGERY OVERSPREADS THE WARM
SECTOR...AND CONVECTIVE INHIBITION ERODES. ANTICIPATING SCATTERED
STORMS TO INITIATE GENERALLY ALONG/WEST OF THE I-135 CORRIDOR NEAR
THE DRYLINE...AND ALSO OVER CENTRAL AND EAST-CENTRAL KS WHERE
DRYLINE/COLD FRONT INTERSECTS AN OUTFLOW BOUNDARY/WARM FRONT OVER
CENTRAL AND EAST-CENTRAL KS. EXTREME INSTABILITY AND 40-50 KTS OF
DEEP LAYER SHEAR WILL SUPPORT SCATTERED TO NUMEROUS SEVERE
STORMS...CAPABLE OF VERY LARGE HAIL...DAMAGING WINDS AND A FEW
TORNADOES.

AS PREVIOUS FORECASTERS MENTIONED...DEEP LAYER SHEAR VECTORS WILL
BE ORIENTED MORE PARALLEL TO THE KANSAS PORTION OF THE
DRYLINE...WHICH WILL TEND TO INHIBIT DISCRETE SUPERCELLS AND FAVOR
MORE MIXED MODE/LINEAR STORMS. NEARLY ALL SHORT-TERM HIRES
GUIDANCE SUPPORTS THIS SCENARIO. ADDITIONALLY...ALL GUIDANCE
SUGGESTS ENVIRONMENTAL LOW-LEVEL HELICITY/SHEAR WILL REMAIN
NEGLIGIBLE BEFORE 7PM. THESE FACTORS ALL SUPPORT A LESSER THREAT
FOR LONG-TRACK SIGNIFICANT TORNADOES. HOWEVER...IF STORMS CAN
REMAIN DISCRETE INTO THE EVENING...AND/OR SUPERCELLS MOVE
NORTHEAST OUT OF OKLAHOMA THIS EVENING...INCREASING LOW-LEVEL
SHEAR/HELICITY WILL SUPPORT A HIGHER STRONG/VIOLENT LONG-TRACK
TORNADO THREAT THIS EVENING ESPECIALLY OVER SOUTH-CENTRAL INTO
SOUTHEAST KS...POSSIBLY AFTER DARK. OVERALL THOUGH...THE HIGHEST
THREAT FOR DISCRETE SUPERCELLS WILL REMAIN FURTHER SOUTH OVER OK
AND NORTHWEST TX WHERE DEEP LAYER SHEAR IS ORIENTED MORE
PERPENDICULAR TO THE DRYLINE.

FURTHERMORE...WITH THE POTENTIAL FOR A THUNDERSTORM COMPLEX
DEVELOPING...AREAS OF LOCALLY HEAVY RAIN AND FLOODING ARE POSSIBLE
THIS EVENING-OVERNIGHT OVER EASTERN KS.

ADK

&&

.SYNOPSIS...
ISSUED AT 256 AM CDT TUE APR 26 2016

AN OUTBREAK OF SIGNIFICANT SEVERE THUNDERSTORMS IS EXPECTED
ACROSS THE FORECAST AREA THIS AFTERNOON LINGERING INTO THE
NIGHTTIME HOURS. TORNADOES...SOME STRONG...WILL BE POSSIBLE...IN
ADDITION TO VERY LARGE HAIL EXCEEDING 3 INCHES IN DIAMETER AND
DAMAGING WINDS.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)
ISSUED AT 256 AM CDT TUE APR 26 2016

ONE CHANGE FROM 24-HOURS AGO WHEN LOOKING AT THE 00Z MODEL DATA
IS AN INCREASE IN THE MID-LVL FLOW NOSING INTO SOUTH CENTRAL
KANSAS BY 00Z WED. THIS APPEARS REASONABLE GIVEN THE 90KT H5 FLOW
RUNNING DOWN THE CALIFORNIA COAST ON THE 00Z RAOBS. IN
ADDITION...THE NAM AND TO A LESSER DEGREE THE GFS FLOW AT H85 IS
MORE STRONGLY BACKED COMPARED TO EARLIER RUNS AS WE MOVE INTO THE
EARLY EVENING HOURS WHICH LENDS SUPPORT TO THE OPENING SYNOPSIS.
THE NAM HAS ALSO TRENDED FURTHER SOUTH WITH THE PLACEMENT OF THE
SFC LOW OR THE TROUGH OF LOW PRESSURE AT THE SFC 00Z NOW
DEVELOPING IT SOUTH INTO THE OK PANHANDLE AREA WHILE THE GFS
OFFERED MORE RUN-TO-RUN CONSISTENCY WITH THE PLACEMENT OF THE SFC
LOW. THE BOTTOM LINE IS BOTH THE NAM AND GFS ARE NOW IN REASONABLE
AGREEMENT DEVELOPING A DRYLINE BETWEEN HWY 281 AND HWY 14 OR ALONG
A LINE FROM NEAR MEDICINE LODGE TO GREAT BEND TO RUSSELL. THIS
DRYLINE WILL BE THE FOCUS FOR DEEP MOIST CONVECTION AS CINH
DIMINISHES AFTER 20-21Z. I AM A BIT CONCERNED THAT THE CAP MAY
ERODE EARLIER BUT EITHER WAY THE MORE ORGANIZED UPDRAFTS ARE
ANTICIPATED WITH THE ARRIVAL OF H5 HEIGHT FALLS DURING THE EVENING
HOURS WHEN STEEPER MID-LVL LAPSE RATES AND STRONGER MID- LVL
FLOW/STRENGTHENING LOW-LVL SHEAR IS EXPECTED TO DEVELOP IN THE
23-04Z TIMEFRAME. A CONTINUED RISK FOR ALL SEVERE HAZARDS WILL
LIKELY CARRY INTO THE OVERNIGHT HOURS BEFORE THE ACTIVITY EXITS
THE FORECAST AREA BY 09Z OR SO.

WED-THU...AS THE PAC FRONT MOVES EAST OF THE AREA ON WED...DEEP
LAYER WESTERLY FLOW SHOULD ALLOW FOR SOME BREAKS IN THE CLOUDS AND A
NICE REBOUND IN TEMPERATURES. A FEW LOCATIONS MAY TOP 80 AND TRENDED
HIGHS UP A BIT. MAINTAINED LOW POPS ACROSS PORTIONS OF CENTRAL KS AS
A FEW AFTERNOON SHOWERS MAY DEVELOP UNDER THE UPPER COLD POOL. A
COLD FRONT WILL ARRIVE WED NIGHT WITH A POST-FRONTAL STABLE REGIME
ANTICIPATED ACROSS THE AREA ON THU AS SHORTWAVE RIDGING TRANSLATES
ACROSS THE AREA WITH SEASONABLE HIGHS IN THE UPPER 60S AND LOW
70S.

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 256 AM CDT TUE APR 26 2016

UNSETTLED WEATHER CONDITIONS WILL RETURN TOWARD THE END OF THE
WEEK AS A VIGOROUS MID/UPPER TROUGH MOVES OUT OF THE ROCKIES AND
INTO THE CENTRAL AND NORTHERN PLAINS STATES. MAINTAINED MID-HIGH
POPS THROUGH THE WEEKEND AS A SERIES OF SMALLER SCALE IMPULSES
MOVE THROUGH THE MEAN MID/UPPER TROUGH PROGGED TO REMAIN CAMPED
ACROSS THE CENTRAL CONUS AREA. THIS WILL ALSO BRING BELOW NORMAL
TEMPERATURES TO THE AREA OVER THE WEEKEND AND INTO THE BEGINNING
OF NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1241 PM CDT TUE APR 26 2016

EXPECTING SCATTERED TO NUMEROUS THUNDERSTORMS TO DEVELOP BETWEEN
19-21Z THIS AFTERNOON...MAINLY ALONG AND JUST WEST OF THE I-135
CORRIDOR...AS WELL AS FROM CENTRAL KS EAST/SOUTHEAST INTO EAST-
CENTRAL KS. THE THUNDERSTORM THREAT WILL PERSIST WELL INTO THE
EVENING...AS ADDITIONAL ACTIVITY MOVES NORTHEAST OUT OF OKLAHOMA.
STRONG TO SEVERE THUNDERSTORMS ARE LIKELY...WITH VERY LARGE
HAIL...DAMAGING WINDS AND A FEW TORNADOES.

ADK

&&

.FIRE WEATHER...
ISSUED AT 256 AM CDT TUE APR 26 2016

RECENT GREEN-UP AND HIGHER HUMIDITY VALUES WILL KEEP THE GRASSLAND
FIRE DANGER BELOW ELEVATED LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    80  57  76  47 /  70  80  10  10
HUTCHINSON      81  54  74  45 /  60  70  10  10
NEWTON          80  57  75  46 /  70  80  10  10
ELDORADO        80  58  77  47 /  70  80  10  10
WINFIELD-KWLD   81  58  77  48 /  70  80  10   0
RUSSELL         81  49  68  42 /  30  50  20  10
GREAT BEND      83  49  70  42 /  30  40  20  10
SALINA          82  55  73  46 /  70  70  20  10
MCPHERSON       80  54  74  44 /  60  70  20  10
COFFEYVILLE     82  63  78  51 /  60  90  10  10
CHANUTE         79  62  77  50 /  60  90  20  10
IOLA            78  62  77  50 /  60  90  30  10
PARSONS-KPPF    80  62  78  51 /  60  90  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...ADK
SYNOPSIS...MWM
SHORT TERM...MWM
LONG TERM...MWM
AVIATION...ADK
FIRE WEATHER...MWM
Hazardous weather outlook, Apr 26, 11:50 AM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1250 PM CDT TUE APR 26 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-271800-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1250 PM CDT TUE APR 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
EAST CENTRAL KANSAS...SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN OUTBREAK OF SIGNIFICANT SEVERE WEATHER IS EXPECTED TO DEVELOP
ANYTIME AFTER 1 PM AND CONTINUE INTO TONIGHT...GENERALLY ALONG
AND EAST OF HIGHWAY 14. THE HIGHEST THREAT WILL LIKELY OCCUR
GENERALLY ALONG AND WEST OF THE FLINT HILLS.

SEVERE THUNDERSTORMS WITH EMBEDDED SUPERCELLS WILL HAVE THE
POTENTIAL TO PRODUCE DESTRUCTIVE HAIL GREATER THAN 3 INCHES IN
DIAMETER ALONG WITH DAMAGING STRAIGHT LINE WINDS. ISOLATED
TORNADOES ARE ALSO POSSIBLE...SOME OF WHICH MAY BE STRONG. STORMS
WILL PERSIST WELL PAST SUNSET...SUPPORTING THE POTENTIAL FOR A
FEW NIGHTTIME TORNADOES. HEAVY RAIN WILL ALSO BE A THREAT TOWARDS
THE EVENING AND OVERNIGHT HOURS WHICH MAY LEAD TO FLOODING
CONCERNS...ESPECIALLY IN FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER ROUND OF STRONG TO SEVERE STORMS INCLUDING THE POTENTIAL
FOR HEAVY RAIN IS POSSIBLE LATE IN THE WEEK. PLEASE CHECK LATER
FORECASTS AND OUTLOOKS AS DETAILS BECOME AVAILABLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND
TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Apr 26, 1:11 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
211 PM CDT TUE APR 26 2016

KSZ069-262000-
BUTLER KS-
211 PM CDT TUE APR 26 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BUTLER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 300 PM CDT

* AT 209 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
  DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
  7 MILES SOUTHWEST OF LEON...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  EL DORADO...AUGUSTA...LEON...ROSALIA...EL DORADO AIRPORT AND EL DORADO
  LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3756 9704 3803 9685 3792 9652 3748 9680
TIME...MOT...LOC 1909Z 205DEG 29KT 3762 9688

JAKUB

The radar

The Vance AFB radar (KVNX), 42 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

48 hail, 11 flash flood, 8 thunderstorm wind, 5 flood, 1 tornado. Local standard time, as filed.

Hail, Harper

When
April 26, 1:53 PM CST to 1:54 PM CST
Where
Harper County, 3.22 mi SSE of Bluff City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.040, -97.840

Hail, Sumner

When
April 26, 1:58 PM CST to 2:00 PM CST
Where
Sumner County, 8.3 mi W of Caldwell
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.040, -97.750

The report was received from KAKE Channel 10.

Hail, Sumner

When
April 26, 2:02 PM CST to 2:03 PM CST
Where
Sumner County, 8.3 mi W of Caldwell
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
37.040, -97.750

The report was received from a KAKE Channel 10 spotter.

Hail, Sumner

When
April 26, 2:27 PM CST to 2:29 PM CST
Where
Sumner County, 6.24 mi S of Milan
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.160, -97.670

The spotter was a member of a spotter network.

Tornado, Sumner

When
April 26, 2:58 PM CST to 2:59 PM CST
Where
Sumner County, 3.9 mi WSW of Mayfield to 3 mi WSW of Mayfield
Rating
EF0
Path length
1.06 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
37.240, -97.610

A brief rope tornado was reported.

Hail, Sedgwick

When
April 26, 3:00 PM CST to 3:02 PM CST
Where
Sedgwick County, 3.21 mi NNW of (Ict)wichita Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.690, -97.460

The hail occurred near the Kellogg/135th W Intersection and ranged from quarter to half dollar-sized.

Hail, Sumner

When
April 26, 3:00 PM CST to 3:03 PM CST
Where
Sumner County, 4.73 mi NE of Conway Spgs
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.440, -97.580

The hail ranged from quarter to golf ball-sized.

Hail, Sedgwick

When
April 26, 3:08 PM CST to 3:10 PM CST
Where
Sedgwick County, 3.21 mi NNW of (Ict)wichita Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
37.690, -97.460

A picture of the hail was sent on Face Book, but no damage was reported.

Hail, Sedgwick

When
April 26, 3:09 PM CST to 3:12 PM CST
Where
Sedgwick County, 3.5 mi S of Maize
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
37.720, -97.480

The off-duty NWS employee measured the hail near the NW 21st/W 119th Intersection. No damage was reported.

Hail, Sumner

When
April 26, 3:22 PM CST to 3:23 PM CST
Where
Sumner County, 6.43 mi NNW of Riverdale
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.450, -97.460

The report was relayed from a storm spotter.

Hail, Butler

When
April 26, 3:37 PM CST to 3:38 PM CST
Where
Butler County, Elbing
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.050, -97.130

The report was relayed from a trained spotter.

Hail, Butler

When
April 26, 3:38 PM CST to 3:39 PM CST
Where
Butler County, 4.08 mi ENE of Smileyburg
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.540, -96.810

Hail, Harper

When
April 26, 3:50 PM CST to 3:52 PM CST
Where
Harper County, 3.3 mi E of Anthony
Measured
1 in hail
Reported by
Public
Coordinates
37.150, -97.970

Hail, Sedgwick

When
April 26, 3:56 PM CST to 3:58 PM CST
Where
Sedgwick County, 3.89 mi WNW of Peck
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.510, -97.430

Hail, Sedgwick

When
April 26, 4:00 PM CST to 4:03 PM CST
Where
Sedgwick County, 2.19 mi E of Peck
Measured
2 in hail
Reported by
Public
Coordinates
37.480, -97.330

This was a delayed report. No damage was reported.

Hail, Sedgwick

When
April 26, 4:06 PM CST to 4:08 PM CST
Where
Sedgwick County, 1.49 mi NNW of Haysville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.590, -97.380

The hail occurred near the Ridge Rd./NW 55th St. Intersection.

Hail, Sedgwick

When
April 26, 4:10 PM CST to 4:12 PM CST
Where
Sedgwick County, 2.3 mi ENE of Clearwater
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.510, -97.460

Hail, Sedgwick

When
April 26, 4:15 PM CST to 4:17 PM CST
Where
Sedgwick County, 1.78 mi WNW of Oaklawn
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.610, -97.330

The hail occurred at the W. 47th St./S. Broadway Intersection.

Hail, Sedgwick

When
April 26, 4:22 PM CST to 4:25 PM CST
Where
Sedgwick County, 0.55 mi W of Oaklawn
Measured
1.75 in hail
Reported by
Public
Coordinates
37.600, -97.310

The hail occurred near the S. 55th St./Broadway Intersection and was reported via Twitter. No damage was reported.

Hail, Sedgwick

When
April 26, 4:25 PM CST to 4:28 PM CST
Where
Sedgwick County, 2.19 mi W of Derby
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
37.550, -97.310

No damage was reported.

Hail, Sedgwick

When
April 26, 4:25 PM CST to 4:28 PM CST
Where
Sedgwick County, 3 mi W of Derby
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.550, -97.325

No damage was reported.

Hail, Sedgwick

When
April 26, 4:29 PM CST to 4:32 PM CST
Where
Sedgwick County, 1.49 mi SSW of Eastborough
Measured
1.5 in hail
Reported by
Public
Coordinates
37.680, -97.260

The hail occurred in Cottage Hill.

Hail, Sedgwick

When
April 26, 4:32 PM CST to 4:33 PM CST
Where
Sedgwick County, (Aao) Jabara Arpt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.750, -97.220

The hail was measured by a KFDI employee.

Hail, Sedgwick

When
April 26, 4:32 PM CST to 4:35 PM CST
Where
Sedgwick County, 0.55 mi W of Oaklawn
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.600, -97.310

The hail occurred at the I-135/Pawnee Interchange. No damage was reported.

Hail, Sedgwick

When
April 26, 4:33 PM CST to 4:35 PM CST
Where
Sedgwick County, 2.14 mi SE of Wichita
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.680, -97.300

The hail occurred at the Hillside/Douglas Intersection.

Hail, Sedgwick

When
April 26, 4:35 PM CST to 4:38 PM CST
Where
Sedgwick County, 2.14 mi SE of Wichita
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.680, -97.300

The hail occurred at the Douglas/Hillside Intersection. No damage was reported.

Hail, Sedgwick

When
April 26, 4:39 PM CST to 4:42 PM CST
Where
Sedgwick County, 2.82 mi WSW of Wichita
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
37.690, -97.380

Hail, Sedgwick

When
April 26, 4:45 PM CST to 4:47 PM CST
Where
Sedgwick County, 1.29 mi ESE of Bellaire
Measured
1.5 in hail
Reported by
Public
Coordinates
37.760, -97.250

The report was received via social media. The time of the report was corrected.

Hail, Sedgwick

When
April 26, 4:45 PM CST to 4:47 PM CST
Where
Sedgwick County, Bellaire
Measured
1.5 in hail
Reported by
Public
Coordinates
37.770, -97.270

This was a delayed report that was received via Twitter.

Hail, Sedgwick

When
April 26, 4:47 PM CST to 4:50 PM CST
Where
Sedgwick County, 1.76 mi SW of (Aao) Jabara Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.730, -97.240

The hail occurred at the N. Rock Rd./Oxford Circle Intersection.

Hail, Sedgwick

When
April 26, 4:48 PM CST to 4:50 PM CST
Where
Sedgwick County, 0.69 mi S of Bellaire
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.760, -97.270

Hail, Sumner

When
April 26, 4:54 PM CST to 4:55 PM CST
Where
Sumner County, 2.83 mi WSW of Mayfield
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.260, -97.600

The hail occurred at the 20th St./Caldwell Rd. Intersection.

Hail, Sedgwick

When
April 26, 4:58 PM CST to 5:00 PM CST
Where
Sedgwick County, 3.21 mi NNW of (Ict)wichita Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.690, -97.460

The hail occurred near the W. Central/Ridge Rd. Intersection.

Hail, Sedgwick

When
April 26, 5:13 PM CST to 5:15 PM CST
Where
Sedgwick County, 1.29 mi ESE of Bellaire
Measured
1.5 in hail
Reported by
Public
Coordinates
37.760, -97.250

The report was received via social media.

Hail, Sumner

When
April 26, 5:25 PM CST to 5:27 PM CST
Where
Sumner County, 2.83 mi ESE of Conway Spgs
Measured
1.25 in hail
Reported by
County Official
Coordinates
37.390, -97.600

Quarter to half dollar-sized hail was reported at the fire station just east of Conway Springs.

Hail, Sedgwick

When
April 26, 5:36 PM CST to 5:38 PM CST
Where
Sedgwick County, 0.69 mi N of Clearwater
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.510, -97.500

Hail, Sedgwick

When
April 26, 5:45 PM CST to 5:47 PM CST
Where
Sedgwick County, 3.45 mi N of Clearwater
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.550, -97.500

Hail, Sedgwick

When
April 26, 5:51 PM CST to 5:53 PM CST
Where
Sedgwick County, 0.55 mi W of Oaklawn
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
37.600, -97.310

The hail occurred near the 71st St./Broadway Intersection and was courtesy of a KWCH Channel 12 storm chaser.

Hail, Sedgwick

When
April 26, 5:52 PM CST to 5:55 PM CST
Where
Sedgwick County, 0.55 mi W of Oaklawn
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.600, -97.310

The hail occurred near the I-235/S. Meridian Intersection, but no damage was reported.

Hail, Sedgwick

When
April 26, 5:52 PM CST to 5:55 PM CST
Where
Sedgwick County, 1 mi S of Wichita
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
37.685, -97.330

The hail occurred near the Hydraulic/MacArthur Intersection.

Hail, Sedgwick

When
April 26, 5:54 PM CST to 5:57 PM CST
Where
Sedgwick County, (Iab) McConnell Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.620, -97.270

This was an official McConnell Air Force Base observation, but no damage was reported.

Hail, Sedgwick

When
April 26, 5:56 PM CST to 5:58 PM CST
Where
Sedgwick County, 0.88 mi SW of Wichita
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
37.690, -97.340

No damage was reported.

Hail, Sedgwick

When
April 26, 5:56 PM CST to 5:58 PM CST
Where
Sedgwick County, 0.88 mi NW of (Ict)wichita Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.660, -97.440

This was an official observation at Eisenhower Airport.

Hail, Sedgwick

When
April 26, 5:59 PM CST to 6:00 PM CST
Where
Sedgwick County, 1.76 mi SW of (Aao) Jabara Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.730, -97.240

Occurred at the N. Rock Rd./Oxford Circle Intersection.

Hail, Sedgwick

When
April 26, 6:06 PM CST to 6:08 PM CST
Where
Sedgwick County, 0.55 mi W of Oaklawn
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
37.600, -97.310

The hail occurred near the S. Hydraulic/E. Lincoln Intersection.

Hail, Sedgwick

When
April 26, 6:13 PM CST to 6:15 PM CST
Where
Sedgwick County, 1.49 mi SSW of Eastborough
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.680, -97.260

The hail was reported by KSN Channel 3 near the Central Ave./Greenwich Rd. Intersection.

Hail, Butler

When
April 26, 6:15 PM CST to 6:17 PM CST
Where
Butler County, 4.18 mi N of Benton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.840, -97.110

Flash Flood, Sedgwick

When
April 26, 6:33 PM CST to 10:00 PM CST
Where
Sedgwick County, 0.69 mi N of Clearwater to 0.25 mi NE of Clearwater
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.510, -97.500

A creek in Clearwater overflowed its banks. Vehicles were being moved.

Thunderstorm Wind, Butler

When
April 26, 6:35 PM CST to 6:36 PM CST
Where
Butler County, 3.43 mi NW of Augusta
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
37.710, -97.030

No damage was reported.

Flash Flood, Sedgwick

When
April 26, 6:39 PM CST to 10:00 PM CST
Where
Sedgwick County, 0.55 mi W of Oaklawn to 0.55 mi NW of Oaklawn
Cause
Heavy Rain
Reported by
Public
Coordinates
37.600, -97.310

Water was around 2 feet deep at the Meridan/Esthner Intersection where cars stalled. The report was received via Twitter.

Flash Flood, Sedgwick

When
April 26, 6:54 PM CST to 10:00 PM CST
Where
Sedgwick County, 0.55 mi W of Oaklawn to 0.55 mi NW of Oaklawn
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.600, -97.310

Street flooding occurred near the George Washington/East Lincoln Intersection.

Flash Flood, Sedgwick

When
April 26, 6:54 PM CST to 10:00 PM CST
Where
Sedgwick County, 0.88 mi SW of Wichita to 0.88 mi WNW of Wichita
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.690, -97.340

Flooding occurred near the St. Francis/2nd Street Intersection.

Flash Flood, Sedgwick

When
April 26, 7:05 PM CST to 10:00 PM CST
Where
Sedgwick County, Oaklawn to 0.5 mi W of Oaklawn
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.600, -97.300

An unspecified road was flooded.

Flash Flood, Sedgwick

When
April 26, 7:13 PM CST to 10:00 PM CST
Where
Sedgwick County, 2.3 mi ESE of Haysville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.560, -97.330

The E. 71st St. S./S. Broadway Intersection was flooded.

Hail, Chase

When
April 26, 7:13 PM CST to 7:15 PM CST
Where
Chase County, 0.54 mi W of Cottonwood Falls
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.370, -96.540

Flash Flood, Sedgwick

When
April 26, 7:24 PM CST to 10:00 PM CST
Where
Sedgwick County, 3.5 mi NNE of (Ict)wichita Arpt to 3 mi NE of (Ict)wichita Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.697, -97.406

Flooding occurred along St. Louis St. especially at the N. Young Intersection.

Flash Flood, Sedgwick

When
April 26, 7:28 PM CST to 10:00 PM CST
Where
Sedgwick County, 0.88 mi SW of (Iab) McConnell Arpt to 0.5 mi SW of (Iab) McConnell Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.610, -97.280

S. Oliver St. was flooded 4 to 8 inches deep.

Flash Flood, Sedgwick

When
April 26, 7:28 PM CST to 10:00 PM CST
Where
Sedgwick County, 2.35 mi SSW of Wichita to 3 mi SW of Wichita
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.669, -97.347

W. Harry was flooded with reports of vehicles stranded.

Flash Flood, Sedgwick

When
April 26, 7:28 PM CST to 10:00 PM CST
Where
Sedgwick County, Wichita to 0.25 mi W of Wichita
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.700, -97.330

The E. 9th St./N. Emporia Intersection was flooded.

Flash Flood, Sedgwick

When
April 26, 8:47 PM CST to 10:00 PM CST
Where
Sedgwick County, 5.75 mi NW of Clearwater to 4.97 mi NW of Clearwater
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.559, -97.574

Flooding occurred around the 183rd W./71st St. S. Intersection.

Flood, Allen

When
April 26, 9:55 PM CST to April 27, 9:45 AM CST
Where
Allen County, 0.7 mi S of Mildred to 0.5 mi W of Mildred
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.010, -95.170

Sections of Utah Rd were flooded.

Thunderstorm Wind, Montgomery

When
April 26, 9:55 PM CST to 9:56 PM CST
Where
Montgomery County, 0.55 mi E of Independence
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
37.230, -95.710

No damage was reported.

Hail, Wilson

When
April 26, 9:55 PM CST to 9:57 PM CST
Where
Wilson County, 0.88 mi NE of Altoona
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.530, -95.660

Thunderstorm Wind, Montgomery

When
April 26, 10:00 PM CST to 10:05 PM CST
Where
Montgomery County, 0.69 mi N of Coffeyville
Measured
70 kt (81 mph) estimated gust
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
37.040, -95.630

This was a delayed report of significant property damage to the residential and business district areas of Coffeyville. Numerous large trees were uprooted/damaged. Power lines and power poles were blown down and at the time of the report remained down. Some areas of Coffeyville were still without power. Details regarding damage are unknown, so the monetary losses are a rough estimate.

Thunderstorm Wind, Labette

When
April 26, 10:16 PM CST to 10:18 PM CST
Where
Labette County, 1.65 mi W of Bartlett
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.050, -95.250

The gusts were estimated from 60-70 mph, but no damage was reported.

Thunderstorm Wind, Labette

When
April 26, 10:19 PM CST to 10:20 PM CST
Where
Labette County, 2.31 mi WNW of Mound Vly
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.210, -95.460

Power lines were downed across Highway 160 and caused power outages in Dennis and West Parsons.

Flood, Sedgwick

When
April 26, 10:22 PM CST to April 27, 10:00 AM CST
Where
Sedgwick County, 1.75 mi SE of Eastborough to 1.5 mi SW of Eastborough
Cause
Heavy Rain
Reported by
Public
Coordinates
37.682, -97.227

Areas near the Kellogg/Cypress Rd. Intersection were flooded 3 feet deep.

Thunderstorm Wind, Labette

When
April 26, 10:22 PM CST to 10:25 PM CST
Where
Labette County, 2.65 mi SE of Parsons
Measured
70 kt (81 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.320, -95.240

No damage was reported.

Thunderstorm Wind, Wilson

When
April 26, 10:24 PM CST to 10:27 PM CST
Where
Wilson County, 3.53 mi SW of Neodesha
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
37.390, -95.720

A semi pulling double trailers was overturned on Highway 400 very close to the Montgomery/Wilson County line.

Thunderstorm Wind, Labette

When
April 26, 10:25 PM CST to 10:28 PM CST
Where
Labette County, 7.17 mi E of Parsons
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.340, -95.140

There was unspecified structural damage to a building at the Highway 400/Wallace Rd. Intersection. Power outages were reported across much of Northern Labette County.

Flood, Allen

When
April 27, 12:17 AM CST to 9:45 AM CST
Where
Allen County, 5.64 mi ESE of Humboldt to 5 mi SE of Humboldt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.780, -95.340

Some roads were flooded.

Flood, Allen

When
April 27, 1:43 AM CST to 9:45 AM CST
Where
Allen County, 1.78 mi WSW of Humboldt to 1 mi W of Humboldt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.810, -95.460

A bridge on a rural road was under water.

Flood, Sumner

When
April 27, 6:20 AM CST to 9:00 AM CST
Where
Sumner County, 8 mi E of Conway Spgs to 7 mi ESE of Conway Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.400, -97.504

Flooding was reported in the 900 Block of N. Clearwater Rd.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629648, 629649, 629650, 629651, 629692, 629652, 629655, 629654, 629653, 629659, 629660, 629661, 629662, 629663, 629667, 629664, 629665, 629666, 629690, 629669, 630360, 629668, 629671, 629672, 629670, 629673, 629674, 629682, 630362, 629675, 629676, 629677, 629678, 629680, 629686, 629687, 629688, 629689, 629693, 630356, and more.